Return to articles

What is fexofenadine?

Published on May 23, 2022

What is fexofenadine?

What is fexofenadine, and what is it used for?

Fexofenadine is an antihistamine, which is a type of medication used by allergy sufferers to help relieve nasal and skin allergy symptoms.

While fexofenadine can’t cure allergic conditions, it can provide relief from the following allergy symptoms:

  • Sneezing
  • Runny or stuffy nose
  • Watery eyes
  • Itchy eyes, throat or nose

Some fexofenadine products can also provide relief from the following:

  • Itchy skin rash
  • Hives (urticaria)

For further information on which product may be appropriate, speak to your health care professional.

How does fexofenadine work?

Fexofenadine, like other antihistamines, works by stopping the effects of histamine. Histamine is a chemical substance released by the body’s immune system as a response to an allergen. Histamine is generally helpful; however, in allergic reactions, it can lead to symptoms such as a runny nose, itchy eyes and swelling.

Fexofenadine is a non-sedating antihistamine which means it is less likely to make you drowsy.

Benefits of fexofenadine

  1. Non-drowsy — fexofenadine is a second-generation antihistamine and does not cause drowsiness.
  2. Fast-acting (works in 1 hour) — fexofenadine provides fast relief of hayfever symptoms.
  3. Provides 24-hour relief — fexofenadine, in higher doses (such as in Telfast 180mg tablets), provides relief of symptoms for 24 hours, meaning that it can be taken once a day at the same time. This is convenient for allergy sufferers as it allows them to have an easy routine when it comes to treating their allergy symptoms.
  4. Relieves many symptoms — particularly relevant for hayfever allergy sufferers who experience more than one allergy symptom, fexofenadine relieves the following variety of symptoms: sneezing, runny nose, nasal congestion, and itching. Some fexofenadine products also relieve symptoms of skin rashes and hives.
  5. May be taken every day – fexofenadine can be taken every day, with different products being available for sufferers with both seasonal or year-round allergic rhinitis.

Always read the label and follow the directions for use.

Fexofenadine vs. Other antihistamines

Fexofenadine is a widely used second-generation antihistamine, and some other examples of these are cetirizine and loratadine. There are many similarities between the three antihistamines, including the following:

  • They are fast acting and work in 1 hour.
  • They relieve a variety of symptoms, including sneezing, stuffy or runny nose, watery eyes, and itchy eyes, throat and nose. Some products containing these antihistamines also relieve the symptoms of itchy skin rash and hives.

The key difference between these three second-generation antihistamines is that fexofenadine and loratadine are non-drowsy, but cetirizine can cause drowsiness in the user. To clarify:

Type of antihistamineSedation effect
FexofenadineNon-drowsy
LoratadineLess likely to cause drowsiness
CetirizineMay cause drowsiness

It’s always important to seek advice from your pharmacist or doctor to determine which medication is right for you.

Who is fexofenadine suitable for?

Fexofenadine is suitable for most sufferers of hayfever allergy symptoms. It helps ease symptoms such as sneezing, itchy and runny nose and itchy throat. Some fexofenadine products are also suitable for people suffering from symptoms of itchy skin rash or hives (urticaria) associated with allergies.

Fexofenadine liquid can be used from ages six months and older for relief of symptoms of urticaria, otherwise known as hives or itchy skin rash, however this is not the case for all fexofenadine medications, so it’s important to speak to your doctor or pharmacist to make sure you’re selecting the right product.

Fexofenadine liquid can be used for ages two years and up for the relief of hayfever allergies.

Who is fexofenadine not suitable for?

Caution is required if you are pregnant or may become pregnant. If you are pregnant or breastfeeding, check with your doctor or pharmacist before taking this medicine.

Fexofenadine products are not suitable for you if you have an allergy to fexofenadine or any of the other ingredients of the product.

Always read the label and follow the directions for use.

Learn about which Telfast product may be appropriate for you.

SEE THE PRODUCTS HERE

MAT-AU-2102142. Nov 2021.

Related Articles

Kids and allergies

Why do children develop allergies? Children with allergies have an immune system that is overactive. It has at some stage mistakenly…

Learn More

How do Antihistamines Work?

What are antihistamines? Antihistamines are used by allergy sufferers to relieve allergy symptoms from seasonal and year-round allergies. What types of…

Learn More

Purchase now from selected retailers

The liability of the Company or of SANOFI shall not be incurred by a third party site that can be accessed via the Site. We do not have any way of controlling the content of such third party sites which remain entirely independent of the Company. Moreover, the existence of a link between the Site and a third party site does not under any circumstances mean that the Company approves the content of that site in any way whatsoever and in particular the use that may be made of it.

Contact Us

If you’d like to know which product might be suitable for your needs, or if you have questions relating to any of our products, please fill in the form below. We’d love to hear from you. To speak with a team member or report an adverse event, please call 1800 818 806 within Australia.

Thank you for your submission. A representative will be in contact shortly.